Kansas, 2023

Hail and Damaging Winds in Kansas, June 28 to 29, 2023

June 28 to 29, 2023 · NWS GLD · 11 events in 4 counties and zones

In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. 75 inch diameter hail and multiple reports of wind damage were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late evening of the 28th, a line of thunderstorms moved south-southeast from the Colorado, Wyoming, Nebraska border. In Kansas, up to 1.75 inch diameter hail and multiple reports of wind damage were reported. These storms lasted into the early morning of the 29th. There were also some storms that fired ahead of this main line in the early evening that produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 5:13 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 5:13 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
513 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday Night)
Issued at 1255 PM MDT Wed Jun 28 2023

The remainder of this afternoon is forecasted to have most of the
area warm into the 90's with locations south and east of a line from
Tribune to Norton potentially reaching the upper 90's. Parts of
Eastern Colorado have been slower to warm with temperatures still in
the 70's. Models also underestimated the dewpoints in Eastern
Colorado which have still been in the mid 60's as of noon instead of
the mid to low 50's.

With the high amounts of moisture remaining, there is a threat for a
few storms this afternoon and evening with a surface boundary south
of the area and a potential upper shortwave moving through. However,
similar to yesterday, the big limiting factor will be potential
capping. The cap could be stronger over Western portions of the area
where temperatures may not warm as much as guidance was suggesting
due to early morning fog and higher moisture available over the
area. This will affect the potential for storms later this evening
for areas near and north of the Tri-State border. Guidance has
suggested that storms could form in Northeastern Colorado (ahead of
the shortwave and along the higher terrain) and move east across
northern portions of the Tri-State area. But if the cap remains in
place, any initial development would struggle to form and then
maintain itself into the area. Otherwise, it would be possible for a
few supercells to move across and produce damaging hail and winds
for counties generally along the Nebraska border. The other chance
area is for counties in Northwestern Kansas along and south of I-70
this afternoon and evening. Satellite shows a line of clouds along a
surface boundary around Southwestern Kansas and Southeastern
Colorado. If storms form along or ahead of the boundary, they may be
able to move northeast into parts of the Tri-State area. Given the
current position of the boundary, storms would likely need to fire
closer Pueblo given the mean motion to the northeast would mean
anything starting further south and east may miss the area.

Tonight, skies will remain partly cloudy and winds shift to out of
the east. With the easterly winds, fog will be possible depending on
how moist the area remains and how much clouds hinder cooling. Lows
will remain the 60's for most of the area. If fog does develop, may
need to watch for some patchy dense fog. Guidance is suggesting that
the favored area would be similar to last night, east of Highway 83.

For tomorrow, slightly cooler temperatures are forecasted with some
slight cold air advection aloft lowering our 850mb temperatures in
the 20's. Some additional cloud cover and lingering moist conditions
will also keep temperatures slightly cooler. How much cooler is a
bit uncertain given the lack of an air mass change. But temperatures
in the 80's and 90's remain likely with the warmer temperatures
generally east of Highway 83. If cooler air did advect in, most of
the area would stay in the 80's.

Storms are forecasted to move through the area again tomorrow
afternoon and evening as the upper trough that has been over the
west moves closer to the area. With the increased synoptic forcing
of both the upper trough and a surface low just south of the area,
higher chances and coverage for storms are expected. There could be
severe weather as well with large hail and damaging wind gusts given
MLCAPE around 1000-2500 J/KG, effective shear around 45-50 kts and
DCAPE greater than 1200 J/KG. Storm should move from west to east
across the area as the trough moves through from west to east. The
hail threat will likely be highest with initial storm development in
Eastern Colorado and then slowly transition to more of a linear
storm mode and wind threat.

.LONG TERM...(Friday through Wednesday)
Issued at 1251 PM MDT Wed Jun 28 2023

12Z Friday the area is under southwesterly flow aloft with the upper
trough axis centered over the Four Corners region. This will
gradually move east, and bring shower and storm chances to the area.
The WPC has included the Tri-State Area in a marginal risk for
excessive rainfall on Friday. Afternoon high temperatures are
forecast to be in the middle 70s to middle 80s with overnight low
temperatures in the middle 50s to lower 60s.

Into Saturday, high pressure builds over the western CONUS while the
upper trough over the plains progresses eastward, leaving us under
northwesterly flow aloft. We'll see some continued storm chances as
the trough begins to exit the area. Temperatures continue in the
middle 70s to middle 80s for highs and middle 50s to lower 60s for
lows.

Drier weather is anticipated to start the week as the upper ridge
moves overhead. Weak disturbances within the flow however may bring
some spotty afternoon-evening showers/storms. Temperatures will
start to warm back up into the middle 80s to lower 90s Sunday, then
middle 80s to middle 90s Monday with overnight lows in the middle
50s to middle 60s.

A trough dipping south into the northern CONUS around Tuesday-
Wednesday, July 4th-5th may provide better focus for storms.
Temperatures climb into the middle 80s to middle 90s for the 4th and
upper 70s to lower 90s on Wednesday. Lows will be in the mid to
upper 50s to mid to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 508 PM MDT Wed Jun 28 2023

VFR conditions are anticipated to continue through the majority
of the TAF period with the exception for some stratus or patchy
fog developing near KGLD around 11Z; currently anticipating MVFR
ceilings and visibilities but its not out of the realm of
possibility for dense fog to form similar to this morning. As for
KMCK, some guidance has suggested the cluster of severe storms
making its way into SW Nebraska and potentially impacting the
terminal around 06Z. Will monitor newer guidance through the
evening, and will issue an amendment if confidence increases
enough that the terminal will be impacted.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...CC
AVIATION...Trigg
Hazardous weather outlook, Jun 28, 5:34 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
534 PM MDT Wed Jun 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
534 PM MDT Wed Jun 28 2023 /634 PM CDT Wed Jun 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Isolated to scattered thunderstorms are possible along and east of a
Tribune to Hoxie line this evening with wind gusts up to 70 mph and
hail up to golf ball size.

A second area of storms moving southeast out of the Nebraska
panhandle may impact portions of Dundy, Hitchcock and Red Willow
counties around midnight. Damaging winds and large hail are possible
with these storms as well.

Some fog may develop west of Highway 25 during the overnight. While
most of the affected area is forecasted to have visibility around a
few miles, there could be some patches of more dense fog with
visibility near or less than 1/4 mile.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Thunderstorms will slowly increase in coverage Thursday afternoon,
becoming likely along and north of Interstate 70 Thursday night. A
few thunderstorms could become severe with large hail and damaging
winds. Excessive rainfall is possible along and north of the Kansas
Nebraska border.

Strong to severe thunderstorms are possible Friday afternoon through
Friday night. The primary hazards will be large hail, damaging
winds, and excessive rainfall which may produce flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time but any severe
weather reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
June 28, 7:15 PM CST
Where
Logan County, 7.97 mi SSW of Mc Allaster
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.901, -101.476

Report from EM of golf ball hail about 3 miles south of US 40 at the Logan/Wallace county line.

Hail, Greeley

When
June 28, 6:35 PM MST
Where
Greeley County, 5.13 mi NNE of Tribune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.539, -101.714

Reported ping pong ball to slightly larger hail. Photos sent via social media of measured hail 1.25 to 1.75 inches in diameter.

Thunderstorm Wind, Sherman

When
June 29, 2:13 AM MST to 2:18 AM MST
Where
Sherman County, 0.35 mi ESE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.368, -101.694

Goodland airport ASOS station.

Hail, Sherman

When
June 29, 2:14 AM MST to 2:19 AM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.350, -101.710

Reports of hail ranging from 1 to 1.5 inches in diameter in Goodland, KS.

Thunderstorm Wind, Sherman

When
June 29, 2:14 AM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.350, -101.710

Report of branches broken off of trees. Large is the only size estimate given.

Thunderstorm Wind, Sherman

When
June 29, 2:14 AM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.350, -101.710

Off duty employee reports healthy tree limb around 4 inches in diameter down.

Thunderstorm Wind, Sherman

When
June 29, 2:15 AM MST
Where
Sherman County, 1.07 mi E of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.350, -101.700

Report of wind driven hail breaking house windows and blowing over a wooden privacy fence.

Hail, Sherman

When
June 29, 2:19 AM MST
Where
Sherman County, 0.25 mi S of Goodland Arpt
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
39.366, -101.700

Observation of 1.25 inch diameter hail measured at NWS Goodland.

Hail, Norton

When
June 29, 3:20 AM CST
Where
Norton County, 1.8 mi SSW of Norton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.805, -99.891

Report of 1 to 1.5 inch hail two miles south of Norton, KS.

Hail, Norton

When
June 29, 3:22 AM CST
Where
Norton County, 1.09 mi WSW of Norton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.823, -99.898

Report of 1 inch hail.

Hail, Logan

When
June 29, 3:30 AM CST
Where
Logan County, 70.25 mi NE of Oakley Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.840, -99.890

Report of nickel sized and slightly larger hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111862, 1111873, 1112629, 1111894, 1112604, 1112615, 1112616, 1111900, 1111887, 1111889, 1112639.